Alabama, 2016

Rip Current in Alabama, June 7, 2016

June 7, 2016 · NWS MOB · 1 event in 1 county or zone

Tropical Storm Colin produced long period swell, rough surf, and numerous rip currents along the Alabama beaches from late Sunday, June 5th, through Tuesday night, June 7th. A rip current fatality occurred on Tuesday, June 7th in Baldwin County.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Tropical Storm Colin produced long period swell, rough surf, and numerous rip currents along the Alabama beaches from late Sunday, June 5th, through Tuesday night, June 7th. A rip current fatality occurred on Tuesday, June 7th in Baldwin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 7, 12:51 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 7, 12:51 PM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
151 PM CDT TUE JUN 7 2016

.DISCUSSION...Updated for latest marine discussion below.

&&

.MARINE...Radar has shown a few pop up showers just off the coast...south
of Gulf Shores to Perdido Beach where the airmass remains
sufficiently moist along with being more unstable. Forecasters place
a 10% pop in this area and will thus make a minor tweak to coastal
waters forecast to mention a few showers or storms. The higher level
offshore flow...will keep this development easing southward...farther
offshore through the afternoon. /10

&&

.PREV DISCUSSION... /issued 1239 PM CDT TUE JUN 7 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
18Z issuance...vfr conditions prevail the next 24 hrs. Winds light.
/10

PREV DISCUSSION... /issued 1007 AM CDT TUE JUN 7 2016/

DISCUSSION...See updated information for land and marine areas below.

UPDATE...Upper air maps this morning shows axis of deep layer trof
digging southeast across the Appalachians. It is this feature that
continues to sweep Tropical Storm Colin rapidly northeast off the
southeast US coast. Although Tropical Storm Colin has moved out of
the Gulf...lingering high period swell continues to move up into the
surf zone. Considering that social Media video footage continues to
show high breakers and surf across the surf zone...forecasters have
extended the high surf advisory into the remainder of the
day...expiring at 7 pm this evening. The rip current impacts remain
high as well.

Water vapor imagery shows a large area of darkening (dry slot)
surging southeast across Virginia through east Texas at the base of
the long wave trof. As this feature overspreads the forecast area
today...deep layer moisture is forecast to plunge (pwats moving to
less than an inch by the afternoon). Thus...rainfree weather remains
in the gridded forecasts in the near term. No changes made to
forecast highs. Lower to mid 90's interior to upper 80's beaches. /10

PREV DISCUSSION... /issued 721 AM CDT TUE JUN 7 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS.
/13

PREV DISCUSSION... /issued 429 AM CDT TUE JUN 7 2016/

NEAR TERM /Now Through Tuesday night/...Tropical Storm Colin is currently
moving across the northern Florida peninsula. Meanwhile, an upper
trough continues to progress eastward across the eastern U.S. As
this trough moves eastward today...a drier airmass will move into
the area. After some early morning clouds and isolated showers
offshore, skies will clear across the entire area. The drier airmass
will create large diurnal swings in temps with highs in the low 90s
temps to warm rapidly, into the upper 80s/low 90s today with
overnight lows in the mid 60s across inland areas to low 70s along
the coast.

Wave energy from Colin continues to slowly dissipate this morning
with some lingering heavy surf through mid morning. A high risk
of rip currents will continue through late this afternoon. /13

SHORT TERM /Wednesday Through Thursday night/...Hot and dry conditions
under clear to mostly clear skies expected as ridging aloft and
surface high pressure build into the area. PWATs are projected by the
GFS to fall below an inch well below the mean of 1.6 inches for this
time of year. Daytime highs will trend warmer and overnight lows will
trend cooler than the climatological norms. /08

LONG TERM /Friday Through Monday/...Deep layer ridging is projected
to persist over the North Central Gulf region through Sunday by both
the GFS and ECMWF but tropical moisture begins advecting back into
the region with PWATS climbing back to near seasonal norms. Expect
the potential for diurnally driven isolated to scattered convection
Saturday and Sunday. The GFS projects a weak area of low pressure
over the northern gulf...not supported by the ECMWF or Canadian model
so have pushed this solution aside for now. Models are in reasonable
agreement though in weakening the ridge over the area as a upper
level shortwave trough propagates southward into the region along the
eastern periphery of the ridge. Combination of increasing tropical
moisture, daytime instability and forcing should lead to increased
shower and thunderstorm activity on Monday. /08

MARINE...Seas will continue to decrease today as Tropical
Storm Colin continues to move well away from the area. A generally
light wind flow pattern will follow through much of the week as high
pressure builds north of the area. An offshore flow can be expected
at night followed by an onshore flow during the day. Seas will
generally be 2 feet or less Wednesday through the end of the week.
/13

&&

.MOB Watches/Warnings/Advisories...
AL...High Rip Current Risk until 7 PM CDT this evening for ALZ265-266.

     High Surf Advisory until 7 PM CDT this evening for ALZ266.

FL...High Rip Current Risk until 7 PM CDT this evening for FLZ202-204-
     206.

     High Surf Advisory until 7 PM CDT this evening for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 7, 5:12 AM CST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
612 AM CDT TUE JUN 7 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-081115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
612 AM CDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS THROUGH THIS EVENING. A HIGH
SURF ADVISORY REMAINS IN EFFECT THROUGH 10 AM.

TIDES WILL RUN 1-1.5 FEET ABOVE NORMAL TODAY...HOWEVER SIGNIFICANT
COASTAL FLOODING IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH MONDAY.

GMZ630>635-650-655-670-675-081115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
612 AM CDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT SHOULD EXERCISE CAUTION ACROSS THE OFFSHORE WATERS DUE TO
SEAS OF 3-5 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Lower Baldwin

When
June 7, 1:00 PM CST
Where
Lower Baldwin forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

A male swimmer from Texas was rescued from the water after being caught in a rip current. First responders were not able to revive him. There were a total of 9 water rescues in Orange Beach on Tuesday.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Lower Baldwin2016-06-07MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629380.